Washington, 2018Wildfire in Washington, August 1 to 31, 2018
August 1 to 31, 2018 · NWS OTX · 2 events in 1 county or zone
Very dry conditions over Eastern Washington during July and August created dry fuel conditions across the region. Scattered dry thunderstorms moving through the region during the last week of July, caused a number of wildfires some of which grew large and long lasting requiring considerable state and federal resources to contain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions over Eastern Washington during July and August created dry fuel conditions across the region. Scattered dry thunderstorms moving through the region during the last week of July, caused a number of wildfires some of which grew large and long lasting requiring considerable state and federal resources to contain. These large fires were generally in unpopulated forest land with no structures or homes lost. Smoke from these fires and fires in surrounding states and provinces often severely degraded air quality across eastern Washington during the month of August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 9:20 PM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 31, 9:20 PM PST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1020 PM PDT Tue Jul 31 2018
.SYNOPSIS...
Hot, hazy conditions will continue but an incoming cold front will
start to trend temperatures down, so the heat will be less
extreme. However breezy conditions will develop Wednesday,
Thursday, and Friday which will heighten fire weather concerns,
with little to no precipitation chances. Cooler than average
temperatures are expected this weekend and into next week.
&&
.DISCUSSION...
Evening update: temperatures are cooling from the heat of this
afternoon, though they did not reach their full potential given
the amount of smoke in the atmosphere. The cold front is
approaching the Cascades this hour and will be moving in to cool
things off, strictly in a relative sense, tomorrow. It will still
be hot. A few showers were found near north Cascades near the
Canadian border, but overall the threat remains minimal for the
night. The heat warnings and advisories were allowed to expire.
Red Flag Warnings and Fire Weather Watches remain in place,
although the only Red Flag Warning that was in place for this
evening over FWZ676 was cancelled a couple hours early, as RH
values are rising above 30 percent at this hour, though it does
remain breezy. /Cote'
&&
.AVIATION...
06Z TAFS: a cold front will move in from the west over the next 24
hours, but expect mostly dry conditions at TAF sites with occasional
middle to high clouds. A limited risk for thunderstorms will be
found near the Canadian border and south of KLWS. Expect some
haze or smoke from regional wildfires but at this time
visibilities are expected to remain above 7 miles. Winds be breezy
near KEAT this evening/early overnight and abate some through the
early afternoon, before increasing again late. Winds across the
remainder of the region, including KGEG, will increase through
the afternoon Wednesday. Gusts near 20-25kt will be possible,
stronger near the Cascades. Winds start to abate after dark away
from the Cascades. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 67 92 62 86 57 78 / 0 0 0 0 0 0
Coeur d'Alene 61 92 58 85 54 77 / 0 0 0 0 0 0
Pullman 59 91 56 84 52 76 / 0 0 0 0 0 0
Lewiston 68 99 64 92 60 84 / 10 0 10 0 0 0
Colville 59 95 57 89 53 81 / 0 0 0 0 0 10
Sandpoint 56 91 53 84 51 75 / 0 0 0 0 0 10
Kellogg 58 90 56 83 52 73 / 0 0 0 0 0 0
Moses Lake 62 97 60 91 57 84 / 0 0 0 0 0 0
Wenatchee 69 96 65 87 60 81 / 0 0 0 0 0 0
Omak 67 98 61 90 58 83 / 0 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Fire Weather Watch from Thursday afternoon through Thursday
evening for Northern and Central Idaho Panhandle (Zone
101).
WA...Fire Weather Watch from Thursday afternoon through Thursday
evening for East Washington Central Cascade Valleys (Zone
677)-East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674).
Red Flag Warning from 2 PM to 9 PM PDT Wednesday for East
Washington Central Cascade Valleys (Zone 677)-East
Washington Northern Columbia Basin (Zone 673)-East
Washington Okanogan/Methow Valleys (Zone 684)-East
Washington South Central Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Jul 31, 6:26 AM PST, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
726 AM PDT Tue Jul 31 2018
IDZ002>004-026-027-WAZ031>038-041>044-011430-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
726 AM PDT Tue Jul 31 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Today will be quite hot with temperatures 10 to 15 degrees above
average. The heat peaks today with many locations reaching
between 95 and 106 degrees during the afternoon. Please take the
proper precautions to avoid heat related illnesses.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Cooling Wednesday and even further for Thursday is expected with
the passage of a cold front late Tuesday night and Wednesday.
This will bring breezy winds at times and very dry conditions
which will raise fire weather concerns and the potential for rapid
fire spread with any existing or new fires.
IDZ001-011430-
Northern Panhandle-
726 AM PDT Tue Jul 31 2018
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
Today will be hot with temperatures 10 degrees above average. The
heat peaks today with many locations reaching between 93 and 99
degrees during the afternoon. Please take the proper precautions
to avoid heat related illnesses.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Cooling Wednesday and even further for Thursday is expected with
the passage of a cold front Wednesday. This will bring a slight
increase in winds at times and dry conditions which could create
fire weather concerns for any existing or new fires.
Wildfire, East Slopes Northern Cascades
- When
- August 1, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Property damage
- $39 million
- Reported by
- Park/Forest Service
The Crescent Mountain Wildfire 20 miles southwest of Twisp was caused by lightning and first detected on July 29th. The fire grew through the month of August eventually consuming 52,609 acres of timber in the upper reaches of the Twisp River Valley before being contained in mid September. The fire burned in unpopulated wilderness and no structures were lost. The cost of the resources to fight the fire was estimated at 39.4 million dollars.
Wildfire, East Slopes Northern Cascades
- When
- August 1, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Property damage
- $42 million
- Reported by
- Park/Forest Service
The Cougar Creek Wildfire 12 miles northwest of Ardenvoir was started by lightning in late July. During the month of August the fire grew and consumed 42,712 acres of timber and brush. While the fire burned in unpopulated forest land, the margins of the fire did threaten nearby homes at times, however no structures were lost. The firefighting resources necessary to bring the fire under control were estimated at 42.3 million dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Rip Currents in Alabama, August 1 to 5, 20183 deaths · 1 injured · 3 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Utah, August 1 to 31, 2018$25 million · 1 event
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
- Flash Flood and Flooding in Virginia, August 1, 201845 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775986, 775988.